Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 228, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 23, 2002, 11:04 PM EDT for Allegheny County, Pennsylvania. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 23, 2002, 11:04 PM EDT (03:04 UTC)
- Expired
- Aug 24, 2002, 12:00 AM EDT
- In force
- 56 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Allegheny County, PA
The radar
The Pittsburgh radar (KPBZ), 21 km from the middle of the area, began a volume at 03:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 11:20 PM EDT | Thunderstorm Wind | Avalon, PA | Thunderstorm winds downed several large trees down onto State Route 65, closing the road temporarily. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 3.1 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1190 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1090 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
718 WUUS51 KPBZ 240304 SVRPBZ PAC003-240400- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 1104 PM EDT FRI AUG 23 2002 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ALLEGHENY COUNTY IN PENNSYLVANIA * UNTIL MIDNIGHT EDT * AT 1104 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CRAFTON...MOVING EAST AT 35 MPH. * SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... ASPINWALL...BEN AVON...BLAWNOX...BRADDOCK HILLS...DRAVOSBURG...EAST MCKEESPORT...EAST PITTSBURGH...EMSWORTH...HEIDELBERG...LIBERTY... LINCOLN...RANKIN...VERSAILLES...WEST HOMESTEAD...WHITAKER AND WILMERDING... <<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58 MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:02 PM EDT, 9 hours 2 minutes earlier.
Area forecast discussion, Aug 23, 2:02 PM EDT, 9 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 202 PM EDT FRI AUG 23 2002 SHOWERS AND TSTMS CONT TO POP OVER FA IN VCNTY OF STATIONARY BOUNDARY. LINES OF CONVECTION ARE FORMING IN SRN IN, SRN OH AND NRN KY ATTM. DURING THE EVENING HOURS AND TONIGHT LOW PRESSURE AREA MOVES EAST ALONG BOUNDARY. MESO ETA SHOWS MOST UNSTABLE AREA MOVING INTO CWA THIS EVENING FROM THE SW. PCP WATER RUNNING HIGH. SFC DEWPTS 70-73. CELLS WILL BE SLOW MOVING SO HAVE INDICATED RAIN HEAVY AT TIMES IN THE ZONES TONIGHT. WAVE IS SLOW TO MOVE ACROSS FA AND WILL NOT CLEAR OUR EASTERN ZONES UNTIL SATURDAY AFTN. CHC PCPN IN OUR EASTERN ZONES THRU SATURDAY EARLY AFTN AND JUST IN THE MORNING ELSW. HIGH PRESSURE BUILDS IN FOR SATURDAY NIGHT AND SUNDAY. NEXT CHC PCPN TUESDAY NIGHT/WEDNESDAY AS LOW MOVES UP THE EAST COAST. PIT 68 79 62 80 / 90 50 10 0 HLG 66 78 62 79 / 80 50 10 0 MGW 68 81 63 81 / 80 50 10 0 ZZV 68 81 63 81 / 80 50 10 0 PHD 66 78 62 79 / 80 50 10 0 FKL 63 75 58 76 / 80 50 10 0 DUJ 63 75 58 76 / 80 50 10 0 LBE 65 78 61 78 / 80 50 10 0 BTP 63 75 58 76 / 80 50 10 0 IDI 65 78 61 78 / 80 50 10 0 ODM 63 75 58 75 / 80 50 10 0 .PBZ... MD...NONE. OH...NONE. PA...NONE. WV...NONE.
In the hours before
Special weather statement, Aug 23, 6:01 PM EDT, 5 hours 3 minutes before
OHZ048-232330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 601 PM EDT FRI AUG 23 2002 ...STRONG THUNDERSTORMS HEADED FOR COSHOCTON COUNTY... A COUPLE OF STRONG THUNDERSTORMS WILL MOVE INTO COSHOCTON COUNTY FROM THE WEST BY 6:15 PM. THE STORMS ARE MOVING TOWARD THE EAST AT ABOUT 30 MPH AND SHOULD AFFECT MAINLY CENTRAL AND NORTHERN PARTS OF COSHOCTON COUNTY UNTIL AROUND 7:15 PM. TOWNS TO BE AFFECTED BY THIS STORM INCLUDE NEWCASTLE, WALHONDING, WARSAW, AND BLISSFIELD. WIND GUSTS OF 50 MPH OR MORE ARE POSSIBLE, ALONG WITH HAIL, FREQUENT LIGHTNING, AND TORRENTIAL RAIN. WHEN THREATENING WEATHER APPROACHES, MOVE INDOORS. STAY TUNED FOR POSSIBLE WARNINGS.
Special weather statement, Aug 23, 6:13 PM EDT, 4 hours 51 minutes before
PAZ022-232330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 613 PM EDT FRI AUG 23 2002 ...STRONG THUNDERSTORM IN SOUTHER ARMSTRONG COUNTY... A STRONG THUNDERSTORM IS MOVING THROUGH SOUTHERN ARMSTRONG COUNTY...TOWARD THE SOUTHEAST AT 30 MPH. THIS STORM WILL AFFECT THE NORTH VANDERGRIFT, APOLLO, AND SPRING CHURCH AREAS FROM 6:15 TO 6:45 PM. WIND GUSTS TO 50 MPH ARE POSSIBLE, ALONG WITH HAIL AND TORRENTIAL RAIN. WHEN THREATENING WEATHER APPROACHES, MOVE INDOORS. STAY TUNED FOR POSSIBLE WARNINGS.
Special weather statement, Aug 23, 6:26 PM EDT, 4 hours 38 minutes before
PAZ023-240000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 626 PM EDT FRI AUG 23 2002 ...STRONG THUNDERSTORMS MOVING THROUGH INDIANA COUNTY... A STRONG THUNDERSTORM WILL MOVE INTO SOUTHWEST INDIANA COUNTY AROUND 6:40 PM. THIS STORM WILL MOVE ACROSS THE SOUTHERN PART OF INDIANA COUNTY...AS IT MOVES TOWARD THE SOUTHEAST A 30 MPH. THIS STORM WILL AFFECT THE CLARKSBURG, LEWISVILLE, HOMER CITY, AND BLACK LICK AREAS FROM 6:40 TO 7:30 PM. WIND GUSTS TO 50 MPH ARE POSSIBLE, ALONG WITH HAIL AND TORRENTIAL RAIN. WHEN THREATENING WEATHER APPROACHES, MOVE INDOORS. STAY TUNED FOR POSSIBLE WARNINGS.
Special weather statement, Aug 23, 8:20 PM EDT, 2 hours 44 minutes before
OHZ049-240100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 820 PM EDT FRI AUG 23 2002 ...STRONG THUNDERSTORMS IN HARRISON COUNTY... A LINE OF STRONG THUNDERSTORMS WILL MOVE THROUGH HARRISON COUNTY BETWEEN 8:25 AND 9:00 PM. THESE STORMS ARE MOVING TOWARD THE EAST AT 30 MPH. AREAS AFFECTED BY THESE STRONG THUNDERSTORMS INCLUDE...BOWERSTON, CONOTTON, JEWITT, AND CADIZ. WIND GUSTS TO 50 MPH ARE POSSIBLE, ALONG WITH HAIL, FREQUENT LIGHTNING, AND TORRENTIAL RAIN. WHEN THREATENING WEATHER APPROACHES, MOVE INDOORS.
Local storm report, Aug 23, 10:32 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
1032 PM EDT FRI AUG 23 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0640 PM AVONMORE PA WIND DAMAGE
08/23/02 WESTMORELAND TREES DOWN ON ROUTE 156.
REPORTED BY TRAINED
OBSERVER
0700 PM 2 NE COSHOCTON OH WIND DAMAGE
08/23/02 COSHOCTON TREES AND POWERLINES DOWN
BETWEEN STATE ROUTES 621
AND 36. REPORTED BY
EMERGENCY MANAGEMENT
0836 PM SHERRODSVILLE OH WIND DAMAGE
08/23/02 CARROLL TREES DOWN NEAR
SHERRODSVILLE. REPORTED BY
EMERGENCY MANAGEMENTSpecial weather statement, Aug 23, 10:40 PM EDT, 24 minutes before
PAZ020-021-029-240345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1040 PM EDT FRI AUG 23 2002 ...STRONG WINDS AND FREQUENT LIGHTNING EXPECTED... SEVERAL CLUSTERS OF THUNDERSTORMS WILL MOVE ACROSS THE AREA FROM WEST TO EAST THROUGH 1130 PM. EXPECT STRONG WIND GUSTS BETWEEN 35 AND 45 MPH AND FREQUENT LIGHTNING WITH THESE STORMS AS THEY MOVE EAST AROUND 25 MPH. TORRENTIAL DOWNPOURS WILL PRODUCE RAINFALL AMOUNTS EXCEEDING ONE INCH IN LESS THAN AN HOUR WITH STRONGER STORMS...CAUSING PONDING IN URBAN AND POOR DRAINAGE AREAS. RESIDENTS SHOULD REMAIN ALERT FOR RAPIDLY DETERIORATING WEATHER.
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.